Alabama, 2009Flash Flooding and Damaging Winds in Alabama, August 18 to 21, 2009
August 18 to 21, 2009 · NWS BMX · 11 events in 7 counties and zones
A very moist and tropical air mass, ushered in by the remnants of Tropical Storm Claudette, led to several days of thunderstorms with very heavy rainfall across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and tropical air mass, ushered in by the remnants of Tropical Storm Claudette, led to several days of thunderstorms with very heavy rainfall across Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 6:03 PM CST, 7 minutes earlier.
Area forecast discussion, Aug 18, 6:03 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT TUE AUG 18 2009
.UPDATE...FOR AVIATION.
&&
.DISCUSSION...
UNSETTLED WEATHER PATTERN EXPECTED THROUGH FRIDAY AS RESIDUAL
MOISTURE FROM THE GULF REMAINS IN PLACE WEDNESDAY AND THURSDAY
WITH A COLD FRONT ARRIVING ON FRIDAY. MODELS INDICATE PRECIP. WATER
REMAINING AT OR ABOVE 2 INCHES SO WE CAN EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP ESPECIALLY DURING THE PEAK HEATING HOURS
EACH DAY.
THE COLD/COOL FRONT WILL ARRIVE DURING THE DAY FRIDAY WITH A FEW
STRONG THUNDERSTORMS POSSIBLE. SLIGHTLY BUMPED UP RAIN CHANCES
ACROSS THE NORTHERN HALF AS SHOWERS APPEAR MORE AND MORE LIKELY WITH
EACH RUN.
IT WILL BE COOLER AND DRIER BEHIND THE FRONT LEADING INTO THE
WEEKEND...BUT NOTHING LIKE THE RECORD COOL DOWN IN JULY. HIGHS IN
THE UPPER 80S TO LOWER 90S WITH LOWS IN THE MID 60S.
&&
.AVIATION...00Z TAF DISCUSSION.
MAIN LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY DRAPED ACROSS EET
AND SOUTH OF BHM. LOOK FOR ACTIVITY TO CONTINUE AT EET THROUGH 1 TO
2Z. THIS BAND SHOULD DISSIPATE BY 4Z TO 6Z. MOST OF THE ACTIVITY
SHOULD REMAIN WEST OF ANB AND EAST OF TCL. MEANWHILE TOI AND MGM
WILL SEE LIGHT RAIN THROUGH 1 TO 2Z AS WELL. LOOK FOR ANOTHER REPEAT
OF THIS MORNING IN WHICH LOW CLOUDS WILL BE IN AROUND SUNRISE FOR
MOST OF THE TAF SITES. LOOKS TO BE THE LOWEST ACROSS THE
NORTH...WITH AROUND 1000 TO 1500 FEET. MOST OF THIS WILL END BY 15
TO 16Z. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TOMORROW AFTERNOON...AS THE AIRMASS REMAINS MOIST AND TROPICAL.
WENT WITH VCTS AFTER 18 AND 19Z.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
88/16
Hazardous weather outlook, Aug 18, 12:30 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE AUG 18 2009
ALZ011>015-017>050-191200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS A COLD FRONT
PASSES THROUGH CENTRAL ALABAMA. STRENGTH AND EXACT TIMING OF THE
FRONT ARE STILL IN QUESTION SO STAY TUNED FOR THE LATEST FORECAST ON
FRIDAYS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08
In the hours before
Special weather statement, Aug 18, 1:02 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CDT TUE AUG 18 2009
ALZ043-044-181945-
ELMORE-MONTGOMERY-
202 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT FOR ELMORE AND MONTGOMERY COUNTIES UNTIL
245 PM CDT...
AT 200 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MONTGOMERY ZOO...OR 6 MILES NORTHEAST OF
MONTGOMERY...MOVING NORTHWEST AT 15 MPH.
WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TALLAPOOSA RIVER WATER PLANT.
MONTGOMERY ZOO.
BOYLSTON.
BOB WOODRUFF LAKE.
WETUMPKA.
COOSADA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
14
Local storm report, Aug 18, 1:17 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT TUE AUG 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 5 ENE BOYLSTON 32.46N 86.20W
08/18/2009 E40.00 MPH MONTGOMERY AL EMERGENCY MNGR
40 MPH WIND GUST ALONG HIGHWAY 231
&&
HBSpecial weather statement, Aug 18, 2:23 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT TUE AUG 18 2009
ALZ044-049-182115-
MONTGOMERY-PIKE-
323 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY AND PIKE COUNTIES UNTIL
415 PM CDT...
AT 320 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAPINE TO ANSLEY TO TROY
MUNICIPAL AIRPORT...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF MEADVILLE TO 8 MILES SOUTH OF MEADVILLE TO 6 MILES NORTH OF
TROY...MOVING NORTHWEST AT 10 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TROY MUNICIPAL AIRPORT.
NAFTEL.
STRATA.
RAMER.
CHINA GROVE.
MEADVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
14
Special weather statement, Aug 18, 3:11 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT TUE AUG 18 2009
ALZ044-046-049-182200-
BULLOCK-MONTGOMERY-PIKE-
411 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT FOR BULLOCK...MONTGOMERY AND PIKE
COUNTIES UNTIL 500 PM CDT...
AT 411 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RAMER TO PINE LEVEL TO
LINWOOD...OR ALONG A LINE EXTENDING FROM MEADVILLE TO 6 MILES EAST OF
MEADVILLE TO 12 MILES NORTHEAST OF TROY...MOVING NORTHEAST AT 15 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MEADVILLE.
CHINA GROVE.
BEANS CROSSROADS.
HIGH RIDGE.
SHOPTON.
INVERNESS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
14
Special weather statement, Aug 18, 6:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT TUE AUG 18 2009
ALZ025-034-190100-
BIBB-SHELBY-
706 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT FOR BIBB AND SHELBY COUNTIES UNTIL 800
PM CDT...
AT 703 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WILTON...OR 5 MILES WEST OF MONTEVALLO...MOVING
NORTHEAST AT 10 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILTON.
UNIVERSITY OF MONTEVALLO.
MONTEVALLO.
AMERICAN VILLAGE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
14
Event by event
8 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Shelby
- When
- August 18, 6:10 PM CST to 7:30 PM CST
- Where
- Shelby County, 3.53 mi ENE of Quito to 3.41 mi ENE of Quito
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.390, -86.690
Heavy rains caused water to flow over AL-119, near Briarwood Christian School.
Flash Flood, Blount
- When
- August 20, 3:15 PM CST to 5:00 PM CST
- Where
- Blount County, 2.07 mi W of Cleveland to 2.08 mi W of Cleveland
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 33.980, -86.616
Heavy rain caused water to cover the road, which led to the closure of AL-160 at Locust Fork.
Flash Flood, Lamar
- When
- August 20, 3:20 PM CST to 4:30 PM CST
- Where
- Lamar County, 0.9 mi NW of Kennedy to 1.09 mi NNW of Kennedy
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.590, -87.990
Six inches of water was reported to be flowing across CR-49, near Kennedy.
Thunderstorm Wind, Jefferson
- When
- August 20, 4:37 PM CST
- Where
- Jefferson County, 0.83 mi SE of Fairview
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.491, -86.890
Winds estimated around 45 mph blew down a tree on 42nd Street, in Ensley.
Flash Flood, Tuscaloosa
- When
- August 20, 4:40 PM CST to 7:00 PM CST
- Where
- Tuscaloosa County, Northport to 0.14 mi S of Northport
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.220, -87.580
Six inches of water was flowing across 5th Street, near Main Avenue, in Northport.
Lightning, Etowah
- When
- August 20, 4:55 PM CST
- Where
- Etowah County, 0.35 mi W of Rainbow City
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.949, -86.036
Lightning struck and damaged an apartment building in the Rainbow City area, near Gadsden, which caused heavy smoke outside the building. Two units of the building had to be evacuated, as firefighters searched for the source of the smoke. The time of the event is estimated.
Flash Flood, Jefferson
- When
- August 20, 5:00 PM CST to 7:00 PM CST
- Where
- Jefferson County, 0.69 mi NE of Walker Chapel to 0.78 mi NE of Walker Chapel
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.608, -86.823
Up to six inches of water was flowing across Walker Chapel Road, in Fultondale.
Flash Flood, Tuscaloosa
- When
- August 20, 5:00 PM CST to 7:00 PM CST
- Where
- Tuscaloosa County, 1.37 mi NE of Northport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.236, -87.567
Heavy rains caused water to flow over a bridge, on Hunter Creek Road, just south of McFarland Boulevard.
Flash Flood, Pike
- When
- August 21, 3:45 PM CST to 5:30 PM CST
- Where
- Pike County, 0.97 mi W of Brundidge to 0.72 mi W of Brundidge
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.722, -85.836
Six inches of water was flowing across S.A. Graham Boulevard, in Brundidge.
Flash Flood, Pike
- When
- August 21, 4:00 PM CST to 5:30 PM CST
- Where
- Pike County, 1.5 mi NNW of Spring Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.700, -85.960
Water was reported flowing over Elba Highway, just north of the Spring Hill community.
Thunderstorm Wind, Jefferson
- When
- August 21, 6:05 PM CST
- Where
- Jefferson County, 1.84 mi N of Mt Olive
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.706, -86.873
Winds estimated around 45 mph blew a single large tree down onto a house, north of the Mount Olive community.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, August 18, 200910 injured · $20 million · EF1 · 1 event
- Drought in Texas, August 18 to 31, 2009$21 million · 4 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$530,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in New York, August 18, 2009$608,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$121,000 · 56 kt wind · 26 events
- Flash Flooding and Hail in South Dakota, August 18 to 19, 2009$35,000 · 1 in hail · 11 events
- Tornado and Hail in Colorado, August 18, 2009EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, August 18, 2009$27,000 · 50 kt wind · 8 events
- Damaging Winds in New York, August 18, 2009$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 18, 2009$13,000 · 70 kt wind · 19 events
- Damaging Winds in New Jersey, August 18, 2009$25,000 · 52 kt wind · 5 events
- Flash Flood in Indiana, August 18, 2009$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191514, 191516, 191517, 191524, 191519, 191531, 191521, 191522, 191525, 191527, 191528.